Virginia, 2004

Frost and Freeze in Virginia, May 4, 2004

May 4, 2004 · NWS RLX · 2 events in 2 counties and zones

Dawn temperatures were in the 29 to 33 degree range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Dawn temperatures were in the 29 to 33 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 1:00 AM EST, 0 minutes earlier.

Area forecast discussion, May 4, 1:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 AM EDT TUE MAY 4 2004

.UPDATED FOR AVIATION...

.DISCUSSION...

930 PM EDT MON MAY 3 2004

WILL MAKE A COSMETIC UPDATE THIS EVENING TO TAKE OUT THE MENTION OF
EARLY SHOWERS.  HAVE ALSO DECREASED SKY COVER QUICKER THAN WHAT WAS
STATED IN THE ZFP AS ONLY SCT TO BKW REMAIN ACROSS THE EASTERN THIRD
OF THE CWA.  NO OTHER CHANGES EXPECTED THIS EVENING.

KF

&&

.PREVIOUS DISCUSSION...

345 PM EDT MON MAY 3 2004

TONIGHT THROUGH WEDNESDAY...
MODELS ARE IN GOOD AGREEMENT ON THE GENERAL PATTERN THIS PERIOD.

CLOUDS DISSIPATE DURING THE EVENING HOURS WITH THE LOSS OF HEATING
AND THE EXIT OF AN UPPER LEVEL DISTURBANCE. HIGH PRESSURE BUILDS IN
RAPIDLY WITH IDEAL RADIATIONAL COOLING CONDITIONS...AND ENOUGH DRY
AIR FOR TEMPERATURES TO DROP INTO THE LOWER TO MID 30S...ALLOWING
FROST IN MANY AREAS. THUS...THE FROST ADVISORY OVERNIGHT. THE HIGH
MOVES EAST OF THE REGION EARLY TUESDAY...WITH DRY AND WARMER
CONDITIONS DURING THE DAY.

NORTHWEST FLOW ALOFT CARRIES DISTURBANCES ACROSS THE REGION TUESDAY
NIGHT AND WEDNESDAY MORNING. WHILE THE MODELS DIFFER IN
RESOLUTION...TIMING AND SPEED OF THESE DISTURBANCES...THEY ALL
DEVELOP A WARM ADVECTION PATTERN UNDER THE NORTHWEST FLOW WITH A
RETURN OF SOME MOISTURE. IN RESPONSE TO THIS...MODELS SHOW LIGHT QPF
ACROSS REGION TUESDAY NIGHT AND WEDNESDAY MORNING. PLAYED THE WARM
ADVECTION PATTERN AND MOISTURE RETURN FOR TIMING OF SCATTERED
SHOWERS RATHER THAN ANY DETAIL IN THE UPPER DISTURBANCES. DO NOT
THINK ENOUGH DEEP INSTABILITY FOR THUNDER AT THIS POINT. THIS MEANS
THE BEST CHANCE FOR SHOWERS WILL BE LATER TUESDAY NIGHT AND
WEDNESDAY MORNING. SHOWERS DIMINISH WEDNESDAY AFTERNOON AS HEIGHTS
RISE AND WARMING ALOFT OCCURS...DESPITE THE CONTINUED WARM ADVECTION
PATTERN.

WEDNESDAY NIGHT THROUGH MONDAY...
WARM FRONT IS EXPECTED TO LIFT NORTHEAST AWAY FROM THE AREA
WEDNESDAY NIGHT INTO THURSDAY.  ANY LIFT WITH THIS FEATURE WILL BE
NORTH OF CWA...SO HAVE A DRY FORECAST.

A COLD FRONT WILL PUSH INTO NORTHERN WEST VIRGINIA THURSDAY
NIGHT....AND THEN PUSH BACK NORTH ON FRIDAY.  AS A RESULT...DRY
CONDITIONS AND WARM AFTERNOON READINGS  WILL BE COMMON THURSDAY INTO
SATURDAY.

A COLD FRONT WILL THEN APPROACH FROM THE NORTHWEST SATURDAY
AFTERNOON.  THERE IS A SIGNIFICANT DIFFERENCE IN THINKING WITH THE
TIMING OF THIS FRONT.  00 UTC GFS INDICATES THE FRONT WILL MOVE INTO
THE CWA ON SUNDAY.  HOWEVER...THE 06 UTC GFS IS MUCH SLOWER WITH THE
SOUTHWARD MOVEMENT OF THE BOUNDARY AND DOES NOT BRING THE FRONT IN
UNTIL MONDAY MORNING.

HPC LIKES THE 06 UTC GFS TIMING AND I LIKE IT AS WELL.  HOWEVER...
WENT WITH A BLEND OF THE TWO MODELS SO WE WOULD MATCH UP BETTER WITH
OUR SURROUNDING OFFICES.  BECAUSE OF THIS...WILL BRING IN POPS
NORTH LATE SATURDAY NIGHT INTO SUNDAY.

THE FRONT SHOULD MOVE BACK NORTH AS A WARM FRONT...JUST IN
TIME...FOR A SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE INTO
THE REGION BY THE END OF THE PERIOD.  WILL INCLUDE CHANCE POPS NORTH
SUNDAY NIGHT AND THEN SLIGHT CHANCE POPS MONDAY INTO MONDAY NIGHT.

JMV/JSH

&&

.AVIATION...

200 AM EDT TUE MAY 4 2004

CLOUDS WILL CONTINUE TO CLEAR OUT OF NORTHEASTERN WV FOR THE NEXT
SEVERAL HOURS. VFR CONDITIONS WILL THEN PERSIST THROUGH THE
PERIOD...ALTHOUGH SOME MID TO HIGH CLOUDS WILL BE MOVING IN TUESDAY
AFTERNOON/EVENING.

RPY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FROST ADVISORY FROM 200 AM EDT TUESDAY UNTIL 800 AM EDT TUESDAY
     FOR ZONES WVZ005>011...WVZ013>020...WVZ024>036.
VA...FROST ADVISORY FROM 200 AM EDT TUESDAY UNTIL 800 AM EDT TUESDAY
     FOR ZONES VAZ003>004.
KY...FROST ADVISORY FROM 200 AM EDT TUESDAY UNTIL 800 AM EDT TUESDAY
     FOR ZONES KYZ101>103...KYZ105.
OH...FROST ADVISORY FROM 200 AM EDT TUESDAY UNTIL 800 AM EDT TUESDAY
     FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087.

&&
Hazardous weather outlook, May 3, 4:00 AM EST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT MON MAY 3 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-031500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
500 AM EDT MON MAY 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A COLD AIR MASS WITH COMBINE WITH CALM CONDITIONS AND CLEAR SKIES TO
PRODUCE FROST ACROSS THE REGION LATE MONDAY NIGHT INTO TUESDAY
MORNING.  OVERNIGHT LOWS WILL REACH THE LOW TO MID 30S ACROSS THE
AREA BY TUESDAY MORNING...WITH THE SHELTERED VALLEYS IN THE NORTHERN
WEST VIRGINIA MOUNTAINS FALLING INTO THE UPPER 20S.

* FROST ADVISORY.............SEE WWUS71 KRLX - NPWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

ESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 frost/freeze. Local standard time, as filed.

Frost/Freeze, Buchanan

When
May 4, 1:00 AM EST to 8:00 AM EST
Where
Buchanan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Frost/Freeze, Dickenson

When
May 4, 1:00 AM EST to 8:00 AM EST
Where
Dickenson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398839, 5398840.